Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS Kansas City, MO

February 27, 2011Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Feb 27, 2011, 3:26 PM CST for Linn County, Miami County, Kansas. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2011, 3:26 PM CST (21:26 UTC)
Expired
Feb 27, 2011, 4:00 PM CST
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
65.0 mph

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 3:40 PM CSTHAIL 1.752 S Paola, KS
Feb 27, 3:41 PM CSTHAIL 1Osawatomie, KS
Feb 27, 3:42 PM CSTHAIL 1Osawatomie, KSA FEW QUARTER SIZED WITH A LOT OF NICKEL SIZED. RELAYED BY OLATHE CWSU.
Feb 27, 3:50 PM CSTHAIL 12 S Louisburg, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 27, 1:12 PM CSTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 505 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
382 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
505 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WUUS53 KEAX 272126
SVREAX
KSC107-121-272200-
/O.NEW.KEAX.SV.W.0001.110227T2126Z-110227T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
326 PM CST SUN FEB 27 2011

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINN COUNTY IN EAST CENTRAL KANSAS...
  MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 400 PM CST

* AT 320 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...AND PING PONG BALL SIZE HAIL.  THIS STORM WAS LOCATED
  NEAR RICHMOND...OR 16 MILES SOUTH OF OTTAWA...AND MOVING          
  NORTHEAST   AT 65 MPH. THIS STORM HAS HAD A HISTORY OF PRODUCING
  PING PONG BALL SIZED HAIL IN FRANKLIN COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  OSAWATOMIE...LA CYGNE...PAOLA...LOUISBURG...PARKER...FONTANA...
  BEAGLE...HILLSDALE...NEW LANCASTER...WAGSTAFF...CHILES AND BUCYRUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3827 9507 3865 9506 3873 9490 3874 9461
      3833 9462
TIME...MOT...LOC 2124Z 246DEG 56KT 3841 9518
WIND...HAIL 65MPH 1.50IN

$$

CDB
4 follow-up statements
915 
WWUS53 KEAX 272133
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
333 PM CST SUN FEB 27 2011

KSC107-121-272200-
/O.CON.KEAX.SV.W.0001.000000T0000Z-110227T2200Z/
MIAMI KS-LINN KS-
333 PM CST SUN FEB 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LINN
AND MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 400 PM CST...

AT 328 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH...AND DESTRUCTIVE HAIL UP TO TWO INCHES IN DIAMETER.  THIS
STORM WAS LOCATED NEAR LANE...OR 10 MILES SOUTHWEST OF OSAWATOMIE...
MOVING NORTHEAST AT 65 MPH. THIS STORM HAS PRODUCED GOLFBALL SIZED 
HAIL NEAR RICHMOND IN FRANKLIN COUNTY.

LOCATIONS IMPACTED INCLUDE...
  OSAWATOMIE...LA CYGNE...PAOLA...LOUISBURG...FONTANA...BEAGLE...
  HILLSDALE...NEW LANCASTER...WAGSTAFF...CHILES AND BUCYRUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3832 9507 3865 9506 3873 9490 3873 9461
      3833 9462
TIME...MOT...LOC 2132Z 246DEG 56KT 3845 9503
WIND...HAIL 60MPH 2.00IN

$$

CDB
008 
WWUS53 KEAX 272143
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
343 PM CST SUN FEB 27 2011

KSC107-121-272200-
/O.CON.KEAX.SV.W.0001.000000T0000Z-110227T2200Z/
MIAMI KS-LINN KS-
343 PM CST SUN FEB 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LINN AND MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 400 PM CST...

AT 341 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH...AND DESTRUCTIVE HAIL UP TO TWO INCHES IN DIAMETER.  THIS
STORM WAS LOCATED NEAR OSAWATOMIE...MOVING EAST AT 65 MPH. THIS STORM 
HAS A HISTORY OF PRODUCING GOLFBALL SIZED HAIL.

LOCATIONS IMPACTED INCLUDE...
  LOUISBURG...HILLSDALE...NEW LANCASTER...WAGSTAFF...CHILES AND
  BUCYRUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3838 9491 3861 9503 3873 9490 3873 9461
      3833 9462
TIME...MOT...LOC 2143Z 248DEG 56KT 3851 9483
WIND...HAIL 60MPH 2.00IN

$$

CDB
504 
WWUS53 KEAX 272153
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
353 PM CST SUN FEB 27 2011

KSC107-272203-
/O.CAN.KEAX.SV.W.0001.000000T0000Z-110227T2200Z/
LINN KS-
353 PM CST SUN FEB 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINN COUNTY IN
EAST CENTRAL KANSAS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT THE WARNED AREA.

LAT...LON 3848 9479 3873 9490 3873 9461 3847 9462
TIME...MOT...LOC 2153Z 248DEG 56KT 3857 9464

$$

KSC121-272200-
/O.CON.KEAX.SV.W.0001.000000T0000Z-110227T2200Z/
MIAMI KS-
353 PM CST SUN FEB 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN MIAMI
COUNTY UNTIL 400 PM CST...

AT 351 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH...AND GOLF BALL SIZE HAIL.  THIS STORM WAS LOCATED NEAR
LOUISBURG...MOVING EAST AT 70 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN MIAMI COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3848 9479 3873 9490 3873 9461 3847 9462
TIME...MOT...LOC 2153Z 248DEG 56KT 3857 9464
WIND...HAIL 60MPH 1.75IN

$$

CDB
159 
WWUS53 KEAX 272202
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 PM CST SUN FEB 27 2011

KSC121-272211-
/O.EXP.KEAX.SV.W.0001.000000T0000Z-110227T2200Z/
MIAMI KS-
402 PM CST SUN FEB 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MIAMI COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM CST

LAT...LON 3848 9479 3873 9490 3873 9461 3847 9462
TIME...MOT...LOC 2153Z 248DEG 56KT 3856 9464

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 11:55 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Feb 27, 11:55 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1155 AM CST SUN FEB 27 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

...MESOSCALE DISCUSSION...

STRONG/SEVERE CONVECTION OVER ERN MISSOURI...ASSOCIATED WITH VEERED
MOIST FLOW IN THE H9-H8 LAYER PUSHING TO THE EDGE OF THE STRONGER
EML ADVECTING NORTHEAST...WAS POORLY MODELED BY EVEN HIGHER
RESOLUTION MODELS THIS MORNING (QPF/STORMS MODELED TOO FAR WEST).
WEAK SFC WAVE ALONG THE FRONT WHICH EXTENDED FROM NEAR WICHITA TO
SEDALIA WAS NOW ADVANCING TOWARDS THIS THUNDERSTORM AREA WHERE THE
BEST 3-HOUR PRESSURE FALLS HAVE BECOME COLLOCATED. IN ITS
WAKE...WEAK SFC PRESSURE RISES HAVE BEEN NOTED IN THE FOGGED IN COLD
SECTOR OF FAR WRN MISSOURI/ERN KANSAS. AS HEIGHT FALLS HAVE CROSSED
INTO ERN NEW MEXICO AND PARTIAL CLEARING HAS MATERIALIZED IN NWRN
OKLAHOMA...STRONGER PRESSURE FALLS AND PRIMARY LOW LEVEL
CYCLOGENESIS SHOULD PREDOMINATE IN THIS AREA WELL TO THE
SOUTHWEST...SUCH THAT THE NORTHWARD MOVEMENT OF THE SFC FRONT WILL
BE MUTED.

OBJECTIVE ANALYSIS INDICATES SFC-H8 WINDS BEGINNING TO BACK AHEAD OF
THE DRYLINE IN WRN OKLAHOMA...PULLING ML/MUCAPE INSTABILITY AOA 1000
J/KG NORTH TOWARDS THE DEVELOPING TRIPLE POINT THROUGH A VERY
STEEP...YET VERY CAPPED WARM SECTOR. FURTHER WARM SECTOR
DESTABILIZATION...INCREASING DEEP LAYER LIFT THROUGH THE
INVERSION...ALONG WITH A DIFFLUENT COUPLED JET STRUCTURE SHOULD
ALLOW FOR A GRADUAL EROSION OF CONVECTIVE INHIBITION BY MID
AFTERNOON IN SOUTH CNTRL KANSAS PER HRRR/RUC/NAM PROGS. WOULD EXPECT
ANY CONVECTIVE ELEMENTS TO WORK NORTHEAST ACROSS THE SFC BOUNDARY
DURING THE LATE AFTERNOON AND EVENING...RACING TOWARDS WRN MISSOURI
AROUND SUNSET.

15Z RUC REMAINS THE FURTHEST SOUTH WITH THE HIGHER QPF
AXIS...RELEGATED TO THE ACTUAL SFC BOUNDARY...WHILE NAM/HRRR
CONTINUE TO BUILD ELEVATED STORMS WELL INTO THE COLD SECTOR. WITH
SUCH AN EXPANSIVE AREA OF DEEP LIFT AND MEAN LAYER WIND VECTORS FROM
THE SOUTHWEST...TEND TO BELIEVE THE LATTER SCENARIO WILL COME TO
FRUITION...THOUGH MESOSCALE CONVECTIVE INFLUENCES SHOULD HELP
REINFORCE THE SFC BOUNDARY AND PROPAGATE IN SOUTH WITH
TIME...REMOVING THE ELEVATED STORMS FURTHER FROM THE MOIST BOUNDARY
LAYER FLOW TO THE SOUTH.

THE WINDOW FOR SEVERE WEATHER...ALMOST EXCLUSIVELY A HAIL
THREAT...LOOKS TO BE SOMEWHAT SMALL IN BOTH TIME AND SPACE.
INVESTIGATION OF BUFR FORECAST SOUNDINGS INDICATE THE EROSION OF THE
EML DURING THE STRONGEST DEEP LAYER LIFT WILL BE CLOSELY FOLLOWED BY
A REDUCTION IN MIDLEVEL LAPSE RATES...SUCH THAT MUCAPES WILL
GRADUALLY WANE WITH TIME...TO THE POINT WHERE ONLY A FEW HUNDRED
J/KG COULD BE REALIZED. BEST CHANCES FOR SEVERE HAIL WOULD SEEM TO
BE LIMITED TO THE 4-8 PM TIME FRAME FROM EAST CENTRAL KANSAS INTO
WRN AND CNTRL MISSOURI. OF MORE CONCERN IS A RIVER FLOOD THREAT (SEE
HYDROLOGY SECTION BELOW).

21

.PREVIOUS DISCUSSION...

DENSE FOG HAS BEEN ELUSIVE EXCEPT IN THE IMMEDIATE LOCAL AREA THIS
MORNING...OWING TO A TEMPORARY HALT IN LOW LEVEL WARM ADVECTION AND
ISENTROPIC NEUTRALITY OR WEAK DOWNGLIDE PER HIGH RESOLUTION MODEL
OUTPUT. THE FZDZ LAST NIGHT ALSO PUT A SOLID BARRIER OVER THE SNOW
PACK...PREVENTING MELTING AND ENTRAINMENT INTO THE BOUNDARY LAYER
GIVEN MARGINAL SURFACE TEMPS. THE ENSUING ISENTROPIC ASCENT AND WEAK
LOW LEVEL WARM ADVECTION WOULD SUGGEST THAT STRATUS SHOULD BUILD
DOWN TO THE GROUND OVER THE NEXT SEVERAL HOURS...ESPECIALLY FOCUSED
IN AN ARC THAT ROUGHLY PARALLELS THE E/W PORTION OF THE MO RIVER
INTO ERN KS. WILL DROP THE ADVISORY OVER THE ERN CWA WHERE THE LACK
OF SNOWCOVER AND DOWNSLOPE OFF THE HIGHER TERRAIN SHOULD MITIGATE
DENSE FOG POTENTIAL.

VERY CHALLENGING FORECAST FOR THE NEXT 24 HOURS ON ALL FRONTS (PUN
INTENDED). POWERFUL TROUGH ENTERING THE GREAT BASIN IS EXPECTED TO
WEAKEN AND PHASE WITH A FASTER NRN STREAM WAVE MOVING ALONG THE
US/CANADIAN BORDER. THE RESULTANT POSITIVE-TILT OPEN TROUGH DEPICTED
BY THE 00Z MODELS NOW SEEMS MORE IN LINE WITH PREVIOUS THINKING.
EXISTING SNOWPACK COUPLED WITH THE ORIENTATION OF THE MID LEVEL FLOW
TO THE DEVELOPING LOW LEVEL BAROCLINIC ZONE SHOULD EFFECTIVELY BLOCK
THE SURFACE WARM SECTOR FROM PENETRATING INTO THE CWA. HAVE LOWERED
MAX TEMPERATURES FOR TODAY AND REALLY TIGHTENED UP THE GRADIENT...
POTENTIALLY NOT ENOUGH GIVEN THE IMPACTS OF STRATUS...FOG AND
ULTIMATELY FRONTOGENETIC PRECIPITATION.

AS PREVIOUSLY STATED...LOW LEVEL ISENTROPIC ASCENT IS EXPECTED TO
ARRIVE WITHIN THE NEXT COUPLE HOURS...RESULTING IN MORE WIDESPREAD
DENSE FOG AND A RENEWED PERIOD OF DRIZZLE. WITH TIME...DEEPENING
ASCENT FOCUSED ABOVE A REGION OF STRENGTHENING LOW LEVEL BAROCLINICITY
WILL BE REALIZED IN THE FORM OF ELEVATED CONVECTION THAT WILL SPREAD
NORTH AND EAST ACROSS THE CWA THIS AFTERNOON AND EVENING. STRONG
UNIDIRECTIONAL SHEAR COUPLED WITH MODEST ELEVATED INSTABILITY COULD
CERTAINLY SUPPORT SOME MARGINALLY SEVERE HAIL ACROSS THE MID
MISSOURI. WIDESPREAD SEVERE WEATHER AND ANY WIND THREAT WILL REMAIN
SOUTH OF THE CWFA GIVEN EXPECTED PLACEMENT OF THE SURFACE WARM
SECTOR. LIKELY TO CATEGORICAL POPS LOOK ON TARGET AND MADE NO
CHANGES HERE. FOR ADDITIONAL INFO REFERENCE HYDROLOGY SECTION BELOW.

LATER TONIGHT....QUESTIONS REMAINS WITH RESPECT TO THE PROSPECT OF
ANY WINTER WEATHER AS LOW LEVEL COLD ADVECTION ENSUES. THE
PROGRESSIVE POSITIVE-TILT NATURE TO THE MID LEVEL TROUGH...ALONG
WITH THE EXPECTED WEAKENING WOULD DICTATE THAT ANY POST-FRONTAL
PRECIPITATION WILL BE TIED SOLELY TO A DIMINISHING AREA OF MID LEVEL
BAROCLINICITY AND A SHEARING VORTICITY LOBE. WHILE MODEL CROSS
SECTIONS WOULD TEND TO AGREE ON A LOGICAL TRANSITION FROM RAIN TO
SLEET TO SNOW...THE LOTTO CHALLENGE WILL BE DEPICTING WHERE A NARROW
SW-NE ORIENTED BAND OF PRECIPITATION WOULD DEVELOP. THIS MAY BECOME
A LAST MINUTE AUDIBLE AND WOULD NOT BE SURPRISED THAT SUCH A BAND
PERSISTS SOMEWHERE IN NW MO/NE KS LONG ENOUGH TO DROP A QUICK COUPLE
INCHES OVERNIGHT.

BOOKBINDER

MEDIUM RANGE (WEDNESDAY THROUGH SUNDAY)...

FOR THE LATER HALF OF NEXT WORK WEEK AND INTO THE WEEKEND...MID
RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT ON THE EVOLUTION OF
THE BROAD PATTERN ACROSS THE NATION INTO A PROGRESSIVE ZONAL FLOW.
IN GENERAL...WEAK /BUT BROAD/ RIDGING ACROSS THE SOUTHERN HALF CONUS
UNDER THE ZONAL FLOW THIS COMING WORK WEEK WILL CONTINUE TO SUPPORT
THE NOTION THAT TEMPERATURES WILL BE RUNNING AT TO ABOVE NORMAL
DURING THE MAJORITY OF THE FORECAST PERIODS...BUT THAT AN OCCASIONAL
INTRUSION OF COLD AIR WILL PREVENT CONDITIONS FROM BECOMING TOO
BALMY. CURRENTLY...THE DAYS THAT SHOULD RESULT IN THE MOST
NOTICEABLE FALL OFF IN TEMPERATURES...DUE TO SHORTWAVES MOVING
THROUGH THE CENTRAL CONUS...WOULD BE WEDNESDAY AND SATURDAY.
BUT...EVEN THEN...AREAS EXPECTED TO SEE THE MOST NOTICEABLE EFFECTS
WILL BE NEAR THE IOWA BORDER AS THE STRONG WESTERLIES TO THE NORTH
OF KANSAS AND MISSOURI WILL CONTINUE TO LIMIT MUCH OF THE PROGRESS
OF COLD AIR SOUTH.

AS FOR PRECIPITABLE WEATHER...FOCUS CONTINUES TO BE IN THE LATER
PERIODS OF THE COMING WORK WEEK. A VARIETY OF MID-RANGE MODELS
ADVERTISE A COUPLE OF SHORTWAVES MOVING ACROSS THE CONUS LATER THIS
WORK WEEK. FIRST WAVE WILL BE RIDING THE CANADIAN BORDER EAST
STARTING EARLY THURSDAY...PRIMING THE MOISTURE PUMP ACROSS THE
CENTRAL PLAINS...WHICH THE WARM AIR ADVECTION AHEAD OF A SECOND
SHORTWAVE /MOVING THROUGH THE GREAT BASIN INTO THE PLAINS FRIDAY/
MIGHT BE ABLE TO TAKE ADVANTAGE OF. COUPLE THIS WITH THE OBSERVATION
THAT MANY POTENTIAL MODEL SOLUTIONS ARE POINTING AT THE DEVELOPMENT
OF AN INVERTED TROUGH/WARM FRONT ACROSS THE LOWER MISSOURI RIVER
VALLEY FRIDAY EXTENDING FROM THE LEE SIDE TROUGH ASSOCIATED WITH THE
DIGGING SHORTWAVE...HAVE OPTED TO FOCUS OUR HIGHEST POPS IN THE
FRIDAY DAY/NIGHT PERIODS AS A RESULT.

CUTTER

.HYDROLOGY...

HAVE ISSUED A FLOOD WATCH BASED ON ANTECEDENT SOIL CONDITIONS...SNOW
LIQUID EQUIVALENT STILL ON THE GROUND...AND EXPECTED QPF. HEADWATER
GUIDANCE INDICATES ONLY 0.5 AND 1.5 INCHES OF LIQUID EQUIVALENT
NECESSARY TO PRODUCE RIVER FLOODING FOR THE TYPICAL SUSPECTS. BASINS
IN THE SRN CWA...WHILE NOT HAVING A GREAT SNOW PACK...HAVE THE
LOWEST GUIDANCE VALUES. WHILE AREAS ALONG AND NORTH OF THE MISSOURI
RIVER HAVE SUBSTANTIAL LIQUID EQUIVALENT READY TO BE RELEASED WITH
ANY SUBSTANTIAL RAINFALL. IF THUNDERSTORMS HAPPEN TRAIN OVER THIS
AREA JUST NORTH OF THE MISSOURI RIVER WHERE 6 TO 8 INCHES OF SNOW
FELL JUST DAYS AGO...MORE SIGNIFICANT FLOODING MAY VERY WELL BE
POSSIBLE.

21

&&

.AVIATION...

FOR THE 18Z TAFS...VLIFR CONDITIONS WILL PREVAIL AT THE KC TERMINALS THROUGH
AT LEAST 22Z AS THE WARM FRONT ABOUT 75 MILES SOUTH OF KC HAS BECOME
NEARLY STATIONARY. THE BOUNDARY WILL BEGIN TO SAG SOUTH LATE THIS
AFTERNOON WITH SURFACE WINDS BACKING AND INCREASING...AIDING IN THE
MIXING OF THE BOUNDARY LAYER. THIS SHOULD CAUSE A SLOW INCREASE IN
VISIBILITIES. AT AROUND 00Z...THE UPPER LEVEL STORM SYSTEM APPROACHES
WITH THE DEVELOPMENT OF EXTENSIVE RAIN AND A FEW THUNDERSTORMS. THE
SEVERE THREAT IS EXPECTED TO GENERALLY STAY SOUTH OF THE KC TERMINALS.

COLDER AND SLIGHTLY DRIER AIR WILL ADVECT SOUTH EARLY THIS EVENING
WITH VISIBILITIES AND CEILINGS SHOWING SLIGHT IMPROVEMENT. AS COLDER
AIR SURGES SOUTH...A QUICK TRANSITION TO SNOW WILL OCCUR WITH LIGHT
ACCUMULATIONS POSSIBLE...AROUND AN INCH OR LESS. CANNOT RULE OUT A BRIEF
PERIOD...LESS THAN ONE HOUR...OF SLEET. BY 12Z...THE SNOW WILL END
WITH RAPID GRADUAL IMPROVEMENT OF CEILINGS AND VISIBILITIES.

DB

&&

.HYDROLOGY...

HAVE ISSUED A FLOOD WATCH BASED ON ANTECEDENT SOIL CONDITIONS...SNOW
LIQUID EQUIVALENT STILL ON THE GROUND...AND EXPECTED QPF. HEADWATER
GUIDANCE INDICATES ONLY 0.5 AND 1.5 INCHES OF LIQUID EQUIVALENT
NECESSARY TO PRODUCE RIVER FLOODING FOR THE TYPICAL SUSPECTS. BASINS
IN THE SRN CWA...WHILE NOT HAVING A GREAT SNOW PACK...HAVE THE
LOWEST GUIDANCE VALUES. WHILE AREAS ALONG AND NORTH OF THE MISSOURI
RIVER HAVE SUBSTANTIAL LIQUID EQUIVALENT READY TO BE RELEASED WITH
ANY SUBSTANTIAL RAINFALL. IF THUNDERSTORMS HAPPEN TRAIN OVER THIS
AREA JUST NORTH OF THE MISSOURI RIVER WHERE 6 TO 8 INCHES OF SNOW
FELL JUST DAYS AGO...MORE SIGNIFICANT FLOODING MAY VERY WELL BE
POSSIBLE.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH LATE TONIGHT FOR
     MOZ013>017-020>025-028>033-037>040-043>046-053-054.

     DENSE FOG ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR MOZ021-022-
     028>030-037-038-043-044.

KS...FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH LATE TONIGHT FOR
     KSZ025-057-060-103>105.

     DENSE FOG ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR KSZ057-
     103>105.

&&
Hazardous weather outlook, Feb 27, 1:07 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
107 PM CST SUN FEB 27 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
107 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...
 DENSE FOG.
 SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS.

AREAS OF DENSE FOG WILL PERSIST ACROSS EASTERN KANSAS AND WESTERN
MISSOURI THROUGH MUCH OF THE AFTERNOON...INCLUDING THE GREATER
KANSAS CITY AREA SOUTHWARD TOWARD PAOLA AND PLEASANTON. VISIBILITIES
OF ONE QUARTER MILE OR LESS ARE EXPECTED.

DESPITE THE COLD AIR IN PLACE AT THE SURFACE...A MOIST AND UNSTABLE
AIRMASS ALOFT WILL OVERSPREAD THE REGION THIS AFTERNOON...NORTH OF A
STRONG WARM FRONT LOCATED FROM NEAR WICHITA KANSAS TO BUTLER AND
SEDALIA MISSOURI. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THE
MIDDLE OF THE AFTERNOON IN CENTRAL AND SOUTHEAST KANSAS AND SPREAD
RAPIDLY INTO MUCH OF THE FORECAST AREA BY LATE THIS AFTERNOON. SOME
OF THESE STORMS COULD BECOME SEVERE...PRIMARILY ALONG AND SOUTH OF A
LINE FROM KANSAS CITY TO MACON...WITH LARGE HAIL THE EXPECTED
THREAT. IN ADDITION...DAMAGING WINDS ARE POSSIBLE NEAR THE WARM FRONT
FROM BUTLER TO SEDALIA. THE GREATEST THREAT OF SEVERE WEATHER WILL BE
BETWEEN 3 AND 9 PM.

THE COMBINATION OF HEAVY RAIN AND SNOWMELT COULD LEAD TO SIGNIFICANT
RIVER FLOODING THE NEXT SEVERAL DAYS. THE GREATEST THREAT FOR
FLOODING IS SOUTH OF A LINE FROM ST JOSEPH TO KIRKSVILLE.

LATER TONIGHT...AS COLDER AIR MOVES IN BEHIND THE STORM SYSTEM...ANY
LINGERING PRECIPITATION WILL CHANGE TO SLEET AND THEN SNOW. THE
INTENSITY OF THE STORM AND HOW FAST TEMPERATURES FALL IS STILL
UNCERTAIN. HOWEVER...AT THIS TIME...SNOW ACCUMULATIONS ARE EXPECTED
TO BE LESS THAN TWO INCHES WITH THE HEAVIEST AMOUNTS NORTHWEST OF A
LINE FROM ST JOSEPH TO PRINCETON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A BRIEF PERIOD OF LIGHT SNOW IS POSSIBLE IN CENTRAL MISSOURI BETWEEN
6 AND 9 AM. LITTLE IF ANY ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTH OF INTERSTATE 70
THIS AFTERNOON AND EVENING.

DB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 9:15 PM CSTDense Fog AdvisoryEAXJohnson, Leavenworth, Linn, Miami, Wyandotte20 hr
Feb 27, 10:08 AM CSTFlood WatchEAXAtchison, Johnson, Leavenworth, Linn, Miami, Wyandotte13 hr
Feb 27, 4:20 PM CSTAreal Flood AdvisoryEAXJohnson, Leavenworth, Miami, Wyandotte7 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.